AAE is reported not as a single uniform event but with profiles specific to the causative antibiotic, which may support earlier recognition, although confirmation in analytic studies with exposure denominators is warranted.
Abstract
Background/Objectives: Antibiotic-associated encephalopathy (AAE) is a serious adverse reaction whose presentation is thought to differ between antibiotics; whether these agent-specific profiles are consistently reflected in spontaneous reports across independent data sources is unknown. Methods: Using the Japanese Adverse Drug Event Report (JADER) database and the US FDA Adverse Event Reporting System (FAERS, 2004–2026), we studied metronidazole, cefepime, ceftriaxone, ceftazidime, and levofloxacin. Encephalopathy was defined by the MedDRA terms Encephalopathy or Toxic encephalopathy, and reporting odds ratios (RORs) were calculated in each database; co-reported neurological manifestations, time to onset, patient age, and renal-associated terms were then characterized. Results: All five antibiotics showed significant reporting disproportionality in both databases, with metronidazole and cefepime showing the largest RORs in each (JADER: metronidazole ROR 186.70, cefepime 55.33; FAERS: cefepime 69.29, metronidazole 29.11), consistent with established adverse reactions. In FAERS, metronidazole showed a cerebellar profile (ataxia OR 12.48, dysarthria OR 11.11) and cefepime a renal-associated altered-mental-status/myoclonus profile (depressed level of consciousness OR 12.88, myoclonus OR 11.76; renal-associated terms OR 2.88; median age 71 years); event-specific JADER dates indicated a delayed course for metronidazole (median 28 days). The symptom-level contrast was FAERS-based and was not reproduced when the same analysis was repeated in JADER, a discrepancy that may reflect differences in coding practice. Conclusions: AAE is reported not as a single uniform event but with profiles specific to the causative antibiotic. Awareness of these agent-specific patterns may support earlier recognition, although confirmation in analytic studies with exposure denominators is warranted.
Background Drug-induced delirium is a clinically important and potentially preventable adverse event, especially in older adults, yet large-scale cross-national pharmacovigilance evidence remains limited. Methods We conducted a retrospective analysis using three major spontaneous reporting systems: the FDA Adverse Even...
Jing-Hua Jiao, Shun-Ming Liu, Ying Fang et al.· Frontiers in Pharmacology· 0 citations
Evidence on culprit antibiotics and their characteristic phenotypes, the mechanistic basis of susceptibility markers including HLA-B*57:01 and slow NAT2 acetylator status, the methods and limits of disproportionality analysis, and the pharmacist's role in medication review and monitoring are brought together.
Chao Liu, Dan Luo, Rui-Feng Lin· Frontiers in Pharmacology· 0 citations
The findings underscore the need for personalized monitoring strategies to mitigate treatment-specific ADEs in AIH management and underscore the need for personalized monitoring strategies to mitigate treatment-specific ADEs in AIH management.
Lu-Yuan Ma, Yi-Ze Fan, Ruo-Lan Gu et al.· Frontiers in Pharmacology· 0 citations
BACKGROUND
Ceftriaxone is a widely used third-generation cephalosporin that can cause rare central nervous system (CNS) toxicity. High levels of unbound ceftriaxone because of hypoalbuminemia or hyperbilirubinemia might contribute to this adverse event. This study evaluated the association between the baseline albumin-...
Yuki Nakano, Rintaro Sogawa, Hisanari Yasukochi et al.· Journal of Infection and Che...· 0 citations
Objective The co-administration of ibrutinib and triazole antifungals results in known pharmacokinetic interactions, but the comprehensive clinical risk profile and grading characteristics remain underexplored. This study integrated real-world pharmacovigilance data, clinical pharmacokinetic studies, and published clin...
Semaglutide is primarily associated with gastrointestinal and metabolic adverse events consistent with its pharmacological effects; however, several less common but potentially important safety signals were identified, highlighting the need for continued pharmacovigilance and careful clinical monitoring in real-world u...
Sunaina A. Thawkar, Sakshi R. Singare, N. Sakle· Clinical Nutrition ESPEN· 0 citations
We use cookies to run the site and, with your consent, for analytics and to show ads.
See our Cookie Policy.